Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 98, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 2005, 8:12 PM CDT for Culberson County, Reeves County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2005, 8:12 PM CDT (01:12 UTC)
- Expired
- May 29, 2005, 9:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Culberson County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 178 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 300113
SVRMAF
TXC109-389-300215-
/O.NEW.KMAF.SV.W.0098.050530T0112Z-050530T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT SUN MAY 29 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS
NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS
* UNTIL 915 PM CDT
* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
WIND IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST
OF RED BLUFF...OR 33 MILES NORTHWEST OF MENTONE...MOVING
SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
RED BLUFF...
FM 652 IN NORTHEAST CULBERSON COUNTY...
US 285 IN NORTHWEST REEVES COUNTY...
ORLA...
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3200 10412 3189 10426 3168 10411 3175 10394
3192 10391
$$2 follow-up statements
000
WWUS54 KMAF 300143
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
841 PM CDT SUN MAY 29 2005
TXC109-389-300215-
/O.CON.KMAF.SV.W.0098.000000T0000Z-050530T0215Z/
CULBERSON-REEVES-
841 PM CDT SUN MAY 29 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
NORTHWESTERN REEVES AND NORTHEASTERN CULBERSON COUNTIES...
AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 14 MILES WEST OF ORLA...ALONG FM 652 BETWEEN
CULBERSON AND REEVES COUNTY...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RED
BLUFF...ORLA...US 285...FM 2119 AND FM 652.
THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3200 10412 3189 10426 3168 10411 3175 10394
3192 10391
$$000
WWUS54 KMAF 300214
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
912 PM CDT SUN MAY 29 2005
TXC109-389-300222-
/O.EXP.KMAF.SV.W.0098.000000T0000Z-050530T0215Z/
CULBERSON-REEVES-
912 PM CDT SUN MAY 29 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REEVES AND
NORTHEASTERN CULBERSON COUNTIES EXPIRES AT 915 PM CDT...
AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL
BE ALLOWED TO EXPIRE.
THE STORM THAT PROMPTED THE WARNING HAS MOVED OVER OPEN COUNTRY
BETWEEN US 285 AND FM 2119 IN NORTHWEST REEVES COUNTY 12 MILES SOUTH
OF ORLA. THIS STORM MAY BECOME SEVERE AT ANY TIME. BE ALERT IF YOU
HAPPEN TO BE ON ANY OF THE AFFECTED ROADS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3200 10412 3189 10426 3168 10411 3175 10394
3192 10391
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:04 PM CDT, 6 hours 8 minutes earlier.
Area forecast discussion, May 29, 2:04 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 PM CDT SUN MAY 29 2005 .SHORT TERM... WATER VAPOR IMAGERY DEPICTS CYCLONIC CIRCULATION JUST E OF KMAF WITH MID LEVEL TROF LYING N/S INVOF FAR E CWFA. VISIBLE IMAGERY ALSO DEPICTS CIRCULATION NEAR STERLING CO. DEEP MSTR STILL IN PLACE ACRS CWFA AND TSTMS ALREADY DEVELOPING IN DAVIS MTNS WHERE CLOUDS HAVE CLEARED WITH MEAGER 7H-5H LR/S OF 6.5 C/KM. BULK SHEAR ONLY 10-15KTS THUS MINIMAL SHEAR CONCERNS FROM MULTICELL CONVECTION. PW/S STILL OVER AN INCH WITH STEERING WINDS UNDER 15KTS...THUS LOCAL HEAVY RAIN POSSIBLE. EXPECTING THAT CONVECTION WILL DISSIPATE EARLY EVENING WITH LOSS OF HEATING. ELSEWHERE CLOUD COVER TENDING TO LIMIT SB INSTABILITY WHILE SFC MSTR CONVERGENCE LOOKS TO NONEXISTENT. HOWEVER WITH ACTIVE CYCLONIC CIRCULATIONS OF LATE WILL KEEP SLGHT CHC POP PB INTO THE EVENING. .LONG TERM... THE NAM CONTINUES TO SHOW A COLD FRONT MAKING ITS WAY INTO THE NORTHERN PORTIONS OF THE AREA TOMORROW MORNING...THEN MOVING TO NEAR A CARLSBAD...WINK...JUST SOUTH OF MIDLAND LINE BY MONDAY AFTERNOON. WHILE THE MODELS CONTINUE TO SHOW A DEVELOPING DRYLINE ACROSS THE CWA...THE DRYLINE IS NOW PROGGED TO SETUP FARTHER WEST...JUST EAST OF THE MOUNTAINS. CONSIDERING THE WEAK WIND FIELDS AROUND 700 MB... THIS SOLUTION SEEMS REASONABLE. MONDAY AFTERNOON NAM COMPUTED CAPE VALUES ALONG FRONTAL BOUNDARY AND EAST OF THE DRYLINE ARE PROGGED IN THE 2500 J/KG RANGE. FACTOR IN LIFTED INDICES AROUND -6 LOCATED WITH THE BEST AXIS OF LOW LEVEL MOISTURE CONVERGENCE...ALONG WITH 700-500MB LAPSE RATES IN THE 7-8C/KM RANGE...AND THE PLACEMENT OF THE SPC DAY 2 OUTLOOK FOR MONDAY LOOKS VERY REASONABLE. WHILE THE DIRECTIONAL WIND SHEAR LOOKS DECENT...THE OVERALL WIND FIELDS MAY BE A BIT WEAK FOR SUPERCELL DEVELOPMENT. THE DRYLINE IS EXPECTED TO MIX EASTWARD ON TUESDAY...PERHAPS JUST EAST OF THE AREA. DOWNSLOPE WEST WINDS TUESDAY AND LOWER DEWPOINTS SHOULD RESULT IN WARMER HIGH TEMPERATURES. HOWEVER...SURFACE LEE TROUGHING OVER THE NORTHERN AND CENTRAL HIGH PLAINS THROUGH THE WEEK SHOULD KEEP LOW LEVEL MOSITURE IN PLACE AND THE DRYLINE OVER THE CWA WEDNESDAY THROUGH SUNDAY. OVERALL...WILL FAVOR THE NAM FOR TEMPS AND DEWPOINTS. GFS MOS LOOKS TOO COOL FOR DAYS 4 TO 7 AND WILL CONTINUE WITH CURRENT FORECAST TRENDS. ONLY MINOR ADJUSTMENTS ARE ANTICIPATED TO THE CURRENT FORECAST AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 61 83 61 95 / 20 40 40 30 CARLSBAD NM 60 93 60 95 / 20 20 20 0 DRYDEN TX 63 89 63 96 / 20 20 30 20 FORT STOCKTON TX 63 91 63 95 / 20 30 30 20 GUADALUPE PASS TX 58 89 58 90 / 20 20 20 0 HOBBS NM 62 92 62 93 / 20 20 20 0 MARFA TX 55 84 55 87 / 40 20 20 10 MIDLAND INTL AIRPORT TX 61 85 61 94 / 20 40 40 20 ODESSA TX 62 86 62 94 / 20 40 40 20 WINK TX 64 94 64 100 / 20 40 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/03
Hazardous weather outlook, May 29, 2:12 PM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 212 PM CDT SUN MAY 29 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301912- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 212 PM CDT SUN MAY 29 2005 (112 PM MDT SUN MAY 29 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PERMIAN BASIN INTO THE EARLY EVENING HOURS. WIND GUSTS TO 50 MPH AND DEADLY CLOUD TO GROUND LIGHTNING ARE THE PRIMARY CONCERNS. SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EVENING ACROSS THE DAVIS MOUNTAINS...THE BIG BEND...AND THE LOWLANDS OF THE TRANS PECOS REGION. THESE STORMS ARE CAPABLE OF LOCALLY HEAVY RAIN...DOWNBURST WINDS TO NEAR 60 MPH...SMALL HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED STORMS...SOME STRONG TO SEVERE STORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE LOWER TRANS PECOS MONDAY AS A COLD FRONT STALLS ACROSS THE REGION. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... LOCAL INTEREST SHOULD REMAIN ALERT TO THE POSSIBLITY OF LOCAL SPOTTER ACTIVATION MAINLY ACROSS THE TRANS PECOS REGION INTO THE EVENING HOURS. SPOTTER ACTIVATION IS MORE LIKELY ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO MONDAY AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 29, 4:54 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 454 PM CDT SUN MAY 29 2005 TXZ058-074-075-081-082-292300- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-PECOS- REEVES COUNTY AND UPPER TRANS PECOS-TERRELL- 454 PM CDT SUN MAY 29 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN JEFF DAVIS COUNTY... SOUTHEASTERN REEVES COUNTY...NORTHERN BREWSTER COUNTY...WESTERN AND SOUTHERN PECOS COUNTY...AND TERRELL COUNTY. AT 445 PM CDT...STRONG THUNDERSTORMS CONTINUE TO DEVELOP ALONG A STATIONARY BOUNDARY THAT IS SITUATED FROM THE DAVIS MOUNTAINS ACROSS THE TRANS PECOS AND INTO TERRELL COUNTY. THESE STORMS ARE EXPECTED TO BECOME STRONG AS THEY DEVELOP THROUGHOUT THE LATE AFTERNOON AND INTO THE EVENING HOURS. IF STORMS DEVELOP IN YOUR AREA...STAY ALERT. EXPECT HEAVY RAIN...SMALL HAIL...FREQUENT LIGHTNING...AND BRIEF GUSTY WINDS. SOME REPORTS THAT HAVE BEEN RECEIVED INCLUDE PEA SIZE HAIL 8 MILES TO THE WEST OF ALPINE ACCOMPANIED BY 30 MPH WINDS AS WELL AS PEA SIZE HAIL IN SANDERSON ABOUT ONE HOUR AGO. SOME CITIES THAT ARE CURRENTLY BEING AFFECTED INCLUDE... TX ROUTE 17 NORTH OF FORT DAVIS IN JEFF DAVIS COUNTY... ALPINE IN BREWSTER COUNTY... HIGHWAY 57 NORTHEAST OF HOVEY IN PECOS COUNTY... SANDERSON IN TERRELL COUNTY... DRYDEN IN TERRELL COUNTY... RESIDENTS AND TRAVELERS IN THESE AND SURROUNDING AREAS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 02
Special weather statement, May 29, 5:50 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 550 PM CDT SUN MAY 29 2005 NMZ028-300030- EDDY COUNTY PLAINS- 450 PM MDT SUN MAY 29 2005 ...SIGNIFICANT WEATHER ALERT... AT 440 PM MDT...MULTIPLE STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN EDDY COUNTY. ONE STRONG THUNDERSTORM IS CURRENTLY LOCATED 18 MILES TO THE WEST OF THE CITY OF CARLSBAD. A SECOND STRONG STORM HAS DEVELOPED 15 MILES TO THE SSW OF OF ARTESIA. THESE STORMS ARE MOVING TO THE EAST AT ABOUT 20 MPH AND WILL AFFECT US 285 AND NM 137 WITHIN THE HOUR. STAY ALERT. EXPECT HEAVY RAIN...SMALL HAIL... FREQUENT LIGHTNING...AND BRIEF GUSTY WINDS WITH THESE STORMS. RESIDENTS AND TRAVELERS IN THESE AND SURROUNDING AREAS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 02
Special weather statement, May 29, 6:34 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 634 PM CDT SUN MAY 29 2005 TXZ075-300045- PECOS- 634 PM CDT SUN MAY 29 2005 ...SIGNIFICANT WEATHER ALERT... AT 625 PM CDT...A STRONG THUNDERSTORM HAS DEVELOPED ACROSS SOUTHWESTERN PECOS COUNTY 21 MILES TO THE SOUTHWEST OF FORT STOCKTON. THIS STORM HAS QUICKLY DEVELOPED AND IS ALREADY CAPABLE OF PRODUCING VERY HEAVY RAINS...GUSTY WINDS... DEADLY LIGHTNING...AND SMALL HAIL AS IT PASSES OVER US 67 TWELVE MILES TO THE NORTHEAST OF HOVEY. THIS STORM IS CURRENTLY MOVING TO THE SOUTHEAST AT ABOUT 15 MPH. STAY ALERT. RESIDENTS AND ESPECIALLY MOTORISTS IN THIS AND SURROUNDING AREAS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 02
Special weather statement, May 29, 7:21 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 721 PM CDT SUN MAY 29 2005 TXZ075-300100- PECOS TX- 721 PM CDT SUN MAY 29 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER HIGHWAY 385...15 MILES SOUTH OF FORT STOCKTON...MOVING EAST AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN.. AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 29, 7:24 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 724 PM CDT SUN MAY 29 2005 NMZ028-300130- EDDY COUNTY PLAINS- 624 PM MDT SUN MAY 29 2005 ...SIGNIFICANT WEATHER ALERT... AT 615 PM MDT...STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS CENTRAL AND SOUTHERN EDDY COUNTY. THE STRONGEST STORM IS LOCATED 15 MILES TO THE SSE OF CARLSBAD...OR ABOUT 4 MILES TO THE WEST OF MALAGA ALONG US 285. A SECOND STRONG THUNDERSTORM WAS LOCATED 9 MILES TO THE EAST OF CARLSBAD. THESE STORMS ARE MOVING TO THE ESE AT ABOUT 20 MPH. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY HEAVY RAINS...GUSTY WINDS...DEADLY LIGHTNING...AND HAIL. RESIDENTS AND ESPECIALLY MOTORISTS IN THIS AND SURROUNDING AREAS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 02
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.